Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 8, NWS Corpus Christi, TX

March 5, 2011Duval County, Jim Wells County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Mar 5, 2011, 8:25 AM CST for Duval County, Jim Wells County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2011, 8:25 AM CST (14:25 UTC)
Expired
Mar 5, 2011, 9:00 AM CST
In force
35 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

Counties Duval County, TX, Jim Wells County, TX

The radar

The Corpus Christi radar (KCRP), 74 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2011-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2011-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS54 KCRP 051425
SVRCRP
TXC131-249-051500-
/O.NEW.KCRP.SV.W.0008.110305T1425Z-110305T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
825 AM CST SAT MAR 5 2011

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DUVAL COUNTY IN SOUTH TEXAS
  CENTRAL JIM WELLS COUNTY IN SOUTH TEXAS

* UNTIL 900 AM CST

* AT 821 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF ROSITA...OR NEAR FREER...AND MOVING SOUTHEAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSITA...
  SAN DIEGO...
  SAN JOSE...
  PALITO BLANCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2798 9798 2754 9814 2769 9875 2804 9845
TIME...MOT...LOC 1425Z 301DEG 40KT 2786 9849

$$
1 follow-up statement
576 
WWUS54 KCRP 051440
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
840 AM CST SAT MAR 5 2011

TXC131-249-051500-
/O.CON.KCRP.SV.W.0008.000000T0000Z-110305T1500Z/
DUVAL-JIM WELLS-
840 AM CST SAT MAR 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CST
FOR CENTRAL JIM WELLS AND NORTHERN DUVAL COUNTIES...

AT 836 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ROSITA...OR 9 MILES WEST OF SAN
DIEGO...MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAN DIEGO...
  SAN JOSE...
  LAKE ALICE...
  PALITO BLANCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2798 9798 2754 9814 2769 9875 2804 9845
TIME...MOT...LOC 1440Z 301DEG 40KT 2777 9833

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 5:24 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 5, 5:24 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
524 AM CST SAT MAR 5 2011

.SHORT TERM (TODAY THROUGH SUNDAY)...AS OF 11Z THE COLD FRONT WAS
ALONG A SAT-CLL LINE AND WAS ACCELERATING SWD GIVEN THE WIDESPREAD
3-5 MB PRESSURE RISES BEHIND IT. AREA RADARS CONTINUED TO INDICATE
A BLOSSOMING OF PCPN ALONG AND IN ADVANCE OF THE FRONT. THIS WAS
DUE TO A BROAD CONVERGENCE AND INCREASING SYNOPTIC SCALE FORCING.
THE FORCING WAS BEING TRIGGERED BY A POTENT S/WV CURRENTLY DIGGING
SEWD ACROSS WEST TX. THIS S/WV WL CLIP OUR CWA LATE THIS MORNING
AND EARLY THIS AFTN BEFORE EXITING ACROSS SE TX AND LOUISIANA BY
LATE AFTN. THE BEST FORCING WL EXIST OVER THE WATERS AS ALL THE
MODELS INDICATE A STRONG DIFLUENT SIGNATURE IN THIS AREA. DYNAMICS
WL BE MODEST ACROSS THE LAND AREAS AND THE MOISTURE DEPTH IS
EXPECTED TO DEEPEN THROUGH THE MORNING HOURS. SO WL DISCOUNT THE
CURRENT MOS POPS WHICH FOR SOME REASON ARE DRIER THAN THE PRIOR
RUNS. WL GO WITH LKLY/CAT POPS ACROSS THE COASTAL COUNTIES AND
WATERS WITH CHC POPS ELSEWHERE. WL ALSO MENTION THUNDER AS THE CAP
IS EXPECTED TO WEAKEN AND RESULTING CAPES WL TOP OUT AROUND 1200
J/KG. MAY SEE ONE OR TWO STRONG STORMS GIVEN THE STEEP MID LVL
LAPSE RATES AND DRY IN THE MID LVLS. ANOTHER ISSUE TO CONTEND WITH WL
BE THE WINDS BEHIND THE FRONT. WINDS WL GUST UP TO 35 MPH BEHIND
THE FRONT WITH A FEW LOCATIONS APPROACHING 40 MPH. FROM THE LATE
MORNING THROUGH EARLY AFTN...IT WL BE CLOSE TO WIND ADVY
CONDITIONS BUT OVERALL EXPECT MOST AREAS TO BE JUST SHY OF
CRITERIA. WINDS SHOULD QUICKLY DIMINISH BY EARLY EVENING AS BOTH
THE GRADIENT WEAKENS AND THE DECOUPLING PROCESS BEGINS. A COOLER
THAN NORMAL AND VERY DRY FCST WL THEN PREVAIL THROUGH THE
REMAINDER OF THE WEEKEND AS RIDGING BOTH ALOFT AND AT THE SFC OCCURS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...THE EXTENDED BEGINS WITH
HIGH PRESSURE SHIFTING EAST ALLOWING ONSHORE FLOW TO RESUME. MODELS
CONTINUE TO SHOW ANOTHER TROUGH MOVING EAST OVER THE ROCKIES WITH
THE DEVELOPMENT OF ANOTHER SURFACE LOW PRESSURE SYSTEM JUST NORTH OF
THE PANHANDLE. THE GFS/ECMWF HAVE SLACKED ON THE STRENGTH OF THIS
SYSTEM ONLY SLIGHTLY HOWEVER...WILL CONTINUE TO EXPECT SURFACE WINDS
TO BECOME MODERATE TO STRONG. STRONG SOUTHERLY MID LEVEL FLOW WILL
AIDE IN WARMER TEMPERATURES FOR MONDAY AND TUESDAY...AS WELL AS AIDE
IN THE DEVELOPMENT OF STRONG CAPPING OVER THE AREA. THE ASSOCIATED
COLD FRONT WITH THE LOW IS EXPECTED TO MOVE THROUGH THE NORTHERN CWA
AFTER 06Z WEDNESDAY...THEN EXIT THE COAST AFTER 12Z. PLENTY OF
MOISTURE WILL BE AROUND WITH PWATS AHEAD OF THE FRONT REACHING OVER
1 INCH. AS THE FRONT MOVES SOUTH...WILL EXPECT TO SEE SCATTERED
SHOWERS BELOW THE CAP. HOWEVER...WITH STEEP LAPSE RATES ABOVE THE
CAP...ISOLATED THUNDERSTORMS COULD NOT BE RULED OUT AS THE FRONT
MOVES THROUGH...ESPECIALLY OVER THE EASTERN CWA AND OVER THE GULF
WATERS. PRESSURE RISES BEHIND THE FRONT WILL THEN ALLOW WINDS TO
STRENGTHEN FOR A SHORT WHILE BEHIND THE FRONT. WITH EXTREMELY DRY
AIR FILTERING IN...EXPECTING CONDITIONS TO REACH RED FLAG CRITERIA.
HIGHER PRESSURE WILL THEN TAKE OVER WITH WINDS WEAKENING LATE
WEDNESDAY EVENING. OVERNIGHT TEMPERATURES WILL BE COOLER IN THE LOW
TO MID 40S...WITH HIGHS IN THE MID 70S. THE HIGH WILL THEN BEGIN TO
SHIFT EAST BY FRIDAY MORNING ALLOWING A WARMING TREND FOR THE
WEEKEND.

&&

.AVIATION...WIDESPREAD IFR CONDITIONS WL PREVAIL EARLY THIS
MORNING. ONCE THE COLD FRONT PUSHES THROUGH SOUTH TX...CONDITIONS
WL TRANSITION QUICKLY TO MVFR CONDITIONS. THE FRONT IS EXPECTED TO
CLEAR THE TAF SITES BETWEEN 13Z AND 15Z. SCATTERED TO NUMEROUS
AREAS OF PCPN WITH EMBEDDED THUNDERSTORMS ARE EXPECTED IN ADVANCE
OF THE FRONT. THE RAIN CHANCES WL END BY 18Z IN MOST AREAS.
STRONG NORTH WINDS UP TO 30 TO 35 KT WL OCCUR FROM THE TIME OF
FRONTAL PASSAGE THROUGH AT LEAST 20Z. WINDS WL QUICKLY DIMINISH BY
00Z.

&&

.MARINE...WL HOIST A SMALL CRAFT ADVY FOR THE ENTIRE AREA DUE TO
THE FRONT PUSHING THROUGH LATER THIS MORNING. EXPECT WINDS TO
GUST UP TO GALE FORCE DURING THE AFTERNOON HOURS WITH SEAS
REACHING AS HIGH AS 9 FT. WINDS AND SEAS WL SLOWLY WEAKEN TNT AND
SUNDAY AS HIGH PRESSURE WEAKENS AND SLOWLY MOVES EAST.

&&

.FIRE WEATHER...GUSTY NORTH WINDS AND CRITICALLY LOW HUMIDITIES WL
PRODUCE RED FLAG WARNING CONDITIONS ACROSS THE WESTERN BRUSH
COUNTRY (LA SALLE AND WEBB COUNTIES) THIS AFTN. BORDERLINE RED FLAG
CONDITIONS WL BE POSSIBLE ACROSS THE REMAINDER OF THE BRUSH
COUNTRY THIS AFTN. THERE MAY BE AN HOUR OR TWO ACROSS THESE
COUNTIES WHERE RED FLAG CONDITIONS EXIST.  IT WL NOT LAST FOR MORE
THAN TWO HOURS SINCE THE WINDS WL BEGIN TO WEAKEN AS THE
HUMIDITIES FALL BELOW 30 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    73  42  68  50  73  /  60   0   0   0  10
VICTORIA          70  37  66  45  71  /  70   0   0   0  10
LAREDO            77  45  76  54  82  /  30   0   0   0  10
ALICE             74  39  71  48  78  /  50   0   0   0  10
ROCKPORT          71  45  65  53  70  /  70   0   0   0  10
COTULLA           73  36  74  46  80  /  20   0   0   0  10
KINGSVILLE        74  40  70  49  76  /  60   0   0   0  10
NAVY CORPUS       72  48  66  55  70  /  60   0   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: LA SALLE...WEBB.

GM...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 9 AM CST SUNDAY
     FOR THE FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT
     ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 5 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: BAYS AND WATERWAYS FROM
     BAFFIN BAY TO PORT ARANSAS...BAYS AND WATERWAYS FROM PORT
     ARANSAS TO PORT O'CONNOR.

     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN
     BAY TO PORT ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT
     ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM.

&&

MB/80...SHORT TERM
CB/85...LONG TERM
Hazardous weather outlook, Mar 5, 6:05 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
605 AM CST SAT MAR 5 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-061215-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
605 AM CST SAT MAR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SEVERAL STRONG THUNDERSTORMS WITH BRIEF WIND GUSTS UP TO 40 MPH
AND SMALL HAIL WILL BE POSSIBLE THIS MORNING ALONG AND IN ADVANCE
OF A FAST-MOVING COLD FRONT.

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE ENTIRE COASTAL
WATERS DUE MAINLY TO DEVELOPING NORTH WINDS BETWEEN 20 AND 30
KNOTS WITH BRIEF GALE FORCE GUSTS. SMALL CRAFT ADVISORY CONDITIONS
WILL PERSIST OVER THE OFFSHORE WATERS THROUGH SUNDAY MORNING DUE
TO LINGERING HIGH SEAS.

A RED FLAG WARNING REMAINS IN EFFECT FOR LA SALLE AND WEBB
COUNTIES FROM LATE THIS MORNING UNTIL THE LATE AFTERNOON.
VERY LOW HUMIDITIES ALONG WITH GUSTY NORTH WINDS WILL PRODUCE
DANGEROUS WILDFIRE CONDITIONS. THE RED FLAG CONDITIONS WILL END BY
EARLY THIS EVENING AS THE WINDS WEAKEN AND AS HUMIDITIES BEGIN TO
SLOWLY RECOVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ELEVATED FIRE DANGER THREAT IS POSSIBLE FOR SUNDAY AS DRY AIR
REMAINS OVER THE REGION. WINDS...HOWEVER...WILL REMAIN WEAK.

A SECOND AND STRONGER FRONT IS EXPECTED NEXT WEDNESDAY. THIS FRONT
WILL ALLOW WINDS OVER THE WATERS TO REACH SMALL CRAFT ADVISORY
CRITERIA TUESDAY AHEAD OF THE FRONT AS WELL AS AFTER THE FRONTAL
PASSAGE. EXTREMELY DRY AIR WILL THEN FILTER IN ACROSS SOUTH TEXAS
LEADING TO CRITICALLY LOW RELATIVE HUMIDITY VALUES. WITH THE
COMBINATION OF LOW HUMIDITIES AND GUSTY WINDS...RED FLAG
CONDITIONS WILL BE POSSIBLE ON WEDNESDAY. AN ELEVATED FIRE DANGER
THREAT IS STILL POSSIBLE FOR THURSDAY AND FRIDAY AS EXTREMELY DRY
AIR WILL REMAIN IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB/CB

In the hours before

Special weather statement, Mar 5, 6:49 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
649 AM CST SAT MAR 5 2011

TXZ229-051330-
LA SALLE-
649 AM CST SAT MAR 5 2011

...A STRONG THUNDERSTORM WILL AFFECT LA SALLE COUNTY BY 700 AM CST...

AT 646 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF CATARINA...OR 11 MILES SOUTH
OF BIG WELLS...MOVING EAST AT 45 MPH.  THIS STORM WILL AFFECT MOST
OF LA SALLE COUNTY. SMALL HAIL AND WINDS AROUND 40 MPH ARE EXPECTED
WITH THIS STORM.
Special weather statement, Mar 5, 8:00 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
800 AM CST SAT MAR 5 2011

TXZ229-230-239-240-051445-
DUVAL-LA SALLE-MCMULLEN-WEBB-
800 AM CST SAT MAR 5 2011

...A STRONG THUNDERSTORM WAS AFFECTING DUVAL...LA SALLE...MCMULLEN
AND WEBB COUNTIES...

AT 755 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF FORT EWELL SITE...OR 16
MILES NORTHWEST OF FREER...MOVING SOUTHEAST AT 45 MPH.

PEOPLE IN EASTERN WEBB...NORTHERN DUVAL...SOUTHEASTERN LA SALLE AND
SOUTHWESTERN MCMULLEN COUNTIES...INCLUDING THE CITIES OF FREER AND
ROSITA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 4:11 AM CSTSmall Craft AdvisoryCRP29 hr
Mar 5, 5:41 AM CSTRed Flag WarningCRPDuval, Jim Wells, Kleberg, La Salle, Live Oak, McMullen and 3 more11 hr
Mar 5, 6:58 AM CSTSevere Thunderstorm WarningCRPLa Salle62 min
Mar 5, 9:03 AM CSTSevere Thunderstorm WarningCRPAransas, Nueces, San Patricio42 min
Mar 5, 9:09 AM CSTSpecial Marine WarningCRP3 hr
Mar 5, 9:19 AM CSTSevere Thunderstorm WarningCRPJim Wells, Kleberg, Nueces56 min
Mar 5, 10:10 AM CSTWind AdvisoryCRPAransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 7 more6 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.